A few weeks ago I saw a 90 year old retired doctor, whose physician daughter brought him in, with one completely ruptured Achilles tendon and one partially ruptured. Usually these require significant trauma – which he did not have. What was the cause? In his case the tendon ruptures were the result of his having taken Cipro, a Fluoroquinolone antibiotic for an infection. In fact such tendon injuries, and other complications with use of these antibiotics are relatively common so that the FDA on 7/26/2016 wrote:
“These medicines are associated with disabling and potentially permanent side effects of the tendons, muscles, joints, nerves, and central nervous system that can occur together in the same patient. As a result, we revised the Boxed Warning, FDA’s strongest warning, to address these serious safety issues. We also added a new warning and updated other parts of the drug label, including the patient Medication Guide. We have determined that fluoroquinolones should be reserved for use in patients who have no other treatment options for acute bacterial sinusitis, (ABS), acute bacterial exacerbation of chronic bronchitis (ABECB), and uncomplicated urinary tract infections (UTI) because the risk of these serious side effects generally outweighs the benefits in these patients. For some serious bacterial infections the benefits of fluoroquinolones outweigh the risks, and it is appropriate for them to remain available as a therapeutic option.”
This also illustrates the point that the full adverse event profile of medications often does not become clear until long after they have been in clinical use. With the number of Americans taking prescription and non-prescription medications at an all-time high and continuing to climb, it is why we advise all patients to only use medications, any medications, when absolutely necessary.